Pleural effusion in a patient with metastatic gastrointestinal stromal tumor treated with imatinib: Case report

Alberto Bongiovanni, Marianna Ricci, Nada Riva, Sebastiano Calpona, Devil Oboldi, Federica Pieri, Davide Cavaliere, Laura Mercatali, Chiara Liverani, Federico La Manna, Alessandro De Vita, Flavia Foca, Erica Gunelli, Dino Amadori, Toni Ibrahim

Research output: Contribution to journalArticle

Abstract

Gastrointestinal stromal tumors are rare malignancies characterized by c-kit and PDGFR-α mutations targeted by imatinib. Pleural effusion is a very rare side effect of imatinib treatment. A 65-year-old female with metastatic gastrointestinal stromal tumor developed electrolyte imbalance, severe peripheral edema and progressively worsening dyspnea 2 months after starting imatinib. Having excluded cardiovascular and pulmonary disorders, imatinib was discontinued and prednisone 25 mg orally daily was begun. The patient's condition improved substantially over the next 48 h with a progressive decrease in dyspnea and a reduction in pleural effusion and peripheral edema. All side effects had resolved within 1 month. In view of the partial response obtained, the patient re-started imatinib after a 1-week interruption. Prednisone was maintained and there was no further toxicity.

Original languageEnglish
Pages (from-to)2423-2427
Number of pages5
JournalFuture Oncology
Volume10
Issue number15
DOIs
Publication statusPublished - Dec 1 2014

    Fingerprint

Keywords

  • gastrointestinal stromal tumor
  • imatinib
  • metastatic gastrointestinal stromal tumor
  • pleural effusion
  • toxicity

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this